Apr 3, 2009
Can a Kaposi sarcoma flat lesion, occur in one day, ie suddenly. I have about a dime size lesion on my thigh and it occurred in one day. it blanches though, can it still be Kaposi. Has been there a week unchanged.
Response from Dr. Frascino
Kaposi's sarcoma (K.S.) lesions do not blanch and dime-sized lesions do not appear within one day.
K.S. was a major problem during the early years of the epidemic. Today it is seen only rarely. K.S. is caused by human herpes virus type 8 (HHV-8). It occurs most frequently in bisexual and gay men. (We still don't completely understand why.) Topically it presents as flat or slightly raised dark purple skin spots. It can also affect the lungs, gastrointestinal track, mouth and other internal organs. K.S. often gets better dramatically when effective antiretroviral therapy is begun. However, it's also worth noting that K.S. can sometimes occur even with high CD4 cell counts. You can read much more about K.S. in the archives. I'll reprint a sample below.
Finally, and perhaps most important, are you HIV positive or just worrying about potential HIV symptoms indicating that you might be HIV infected? If you're unsure about your HIV status, get tested. If you're HIV positive and concerned about a new skin spot, have your HIV specialist evaluate it, OK?
Will my Kaposi Sarcoma lesions go away after treatment? Mar 23, 2009
I was diagnosed with KS approx 2 years ago. After that I underwent weekly chemotherapy for 1.5 years and then electron radiation daily for 10 sessions. Although, the CT Scan now shows the KS has receeded, the dark black marks are still all over my face and body. Can I expect these marks to go away?
If not, do you recommend that I possibly look into Laser therapy?
Response from Dr. Frascino
The best treatment for Kaposi's sarcoma is effective combination antiretroviral therapy that drives HIV plasma viral load to undetectable levels and allows for significant immune reconstitution (increase in CD4 cell count). In addition there are a variety of other measures, including both systemic and local chemotherapy, radiation and cosmetic procedures that may help. Your HIV specialist in conjunction with an HIV-knowledgeable oncologist should be able to advise you what your best options are. Certainly you should look into all your options, including laser therapy. Unfortunately I can't provide more specific advice without the benefit of a physical examination and more complete review of your medical history, past treatments and response to therapy so far. I'll reprint some information from the archives below that hopefully you'll find helpful.
ks (KAPOSI'S SARCOMA) May 9, 2007
Hi Dr Bob,
Just logged back in over the last couple of weeks... my bf started his meds in jan and his cd 4 has come up to 500 and he is undetectable at mo . He seeems so much healthier and has much more energy but has just been diagnosed with KS - he had a biopsy and his doc, who is an amazing guy said that they will wait to see what the HIV drugs will do - however they may have to look at other treatments if they don't clear. You couldnt give me some advice, what does this mean ? is it life threatening ? his doc said to wait until july and they will see then. What are your thoughts, I seem more worried than him!
Im prob just been a big poof yeah?
Love to you keep up the fab work ,
Worried UK x
Response from Dr. Frascino
Hello Worried UK,
That your boyfriend is responding both virologically (undetectable viral load) and immunologically (CD4 count skyrocketing to 500) is excellent and extremely encouraging news! Congratulations! Kaposi sarcoma (KS) is a type of cancer triggered by a herpes virus called Human Herpes Virus 8 (HHV-8). KS affects about 20% of HIVers who aren't taking anti-HIV drugs. The rate of KS has dropped dramatically (over 80 %!) since the introduction and increased use of HAART (highly active antiretroviral therapy) in the mid-1990s. KS occurs eight times more frequently in men than women and involves the development of many new, tiny blood vessels. This process is called angiogenesis.
KS on the skin is not life threatening; however, if the lesions are extensive, they can be disfiguring and make walking difficult if the feet and legs are involved. KS can spread to other body parts, such as the lungs and other internal organs, and become much more serious, even fatal.
The best treatment for KS is potent, effective HAART. This has been shown not only to stop further growth and spread of KS, but also to make existing lesions melt away. There are also a variety of other treatments that can be used for skin lesions if HAART is not working. These include:
1. Local injections of cancer chemotherapy drugs
2. Interferon alpha
4. Panretin gel (retinoic acid)
5. Liquid nitrogen
6. Surgical excision
If KS has spread to internal organs, then systemic (whole-body) treatment is recommended. Doxil (doxorubicin), DaunoXome (daunorubicin) and Taxol (paclitaxel) have all been shown to be helpful.
There are also a variety of more experimental approaches being studied. These include anti-cytokine therapies to slow down the growth of KS, monoclonal antibodies and anti-angiogenesis drugs.
Your partner's HIV/AIDS specialist's advice seems right on track to me. Good luck to you and your partner. Give him a big hug from me, OK?
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Achy Balls After Licking Penis Worried I Have HIV
- Blisters After Rubbing Vagina Worried I Have HIV
- Groin Pain After Rimming Worried I Have HIV
- Pain In Balls After Touching Precum Sign Of HIV AIDS
- Penis Discharge After Licking Genital Worried I Have HIV
- Sore Throat After Drinking After Someone Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.